Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 1  |  Page : 123--124

Clopidogrel: A possible exacerbating factor for psoriasis

Vikram K Mahajan, Gayatri Khatri, Neel Prabha, C Abhinav, Vikas Sharma 
 Department of Dermatology, Venereology & Leprosy, Dr. R. P. Govt. Medical College, Kangra (Tanda) - 176001, Himachal Pradesh, India

Correspondence Address:
Vikram K Mahajan
Department of Dermatology, Venereology & Leprosy, Dr. R. P. Govt. Medical College, Kangra (Tanda) - 176001, Himachal Pradesh
India

Abstract

A 64-year-old man developed palmoplantar pustulosis eventuating into palmoplantar pustular psoriasis following treatment with diltiazem, atenolol, aspirin and atorvastatin for suspected coronary artery disease (CAD). Treatment for psoriasis, stopping atenolol and substituting aspirin with clopidogrel did not benefit. Subsequently, he stopped all his drugs and did not develop psoriasis or symptoms/signs of CAD. Re-challenge with oral clopidogrel precipitated his skin lesions. This case has implications for patients having psoriasis and cardiovascular comorbidity where clopidogrel/ticlopidine or aspirin may not be a useful alternative.



How to cite this article:
Mahajan VK, Khatri G, Prabha N, Abhinav C, Sharma V. Clopidogrel: A possible exacerbating factor for psoriasis.Indian J Pharmacol 2014;46:123-124


How to cite this URL:
Mahajan VK, Khatri G, Prabha N, Abhinav C, Sharma V. Clopidogrel: A possible exacerbating factor for psoriasis. Indian J Pharmacol [serial online] 2014 [cited 2021 Jan 18 ];46:123-124
Available from: https://www.ijp-online.com/text.asp?2014/46/1/123/125194


Full Text

 Introduction



The exogenous factors that trigger psoriasis or induce flare-ups are poorly understood. Physical trauma (Koebner'sphenomenon), infections (bacterial, viral and yeast), metabolic disorders (primary or secondary hypocalcemia), smoking, alcohol abuse and drugs such as non-steroidal anti-inflammatory drugs (NSAIDs), antimalarials, betablockers, angiotensin-converting enzyme antagonists (candesartan), lithium, gemfibrozil, imiquimod, interferon-α (IFN-α), IFN-γ, and withdrawal of corticosteroids or cyclosporine have been frequently implicated for exacerbation of psoriasis. [1] We describe a case of palmoplantar pustular psoriatic eruptions which were exacerbated and perpetuated by clopidogrel in a patient suspected of coronary artery disease (CAD).

 Case Report



This 64-year-old human immunodeficiency virus-negative, non-smoker and non-alcoholic male patient presented with pustular psoriasis involving both palms and soles for the past >2years with waxing and waning clinical course. There was no personal or family history of psoriasis previously. Historically, he had developed acrodermatitis continua of Hallapeu-like skin lesions 7-8 months after taking treatment for a clinically suspected CAD despite having a normal electorcardiogram, echocardiography and treadmill test. Patient was taking diltiazem (75 mg/d), atenolol (50 mg/d), aspirin (75 mg/d) and atorvastatin (10 mg/d). Since both the drugs are known to precipitate/aggravate psoriasis atenolol and aspirin were stopped and clopidogrel 75 mg/d was prescribed by his physician. However, his skin lesions progressed relentlessly eventuating into palmoplantar psoriasis with pustulosis [Figure 1]. A skin biopsy from a pustular lesion showed hyperkeratosis, parakeratosis, acanthosis, papillomatosis and papillary neutrophilic collection suggestive of psoriasis having pustular differentiation [Figure 2]. He did not improve with topical emollients, tar and corticosteroid ointments and developed intolerable retching/vomiting after systemic methotrexate (15 mg/week). Although he continued with topical treatment, his skin lesions did not remit. However, his skin lesions disappeared completely within a month when he stopped all medications which were for CAD without his physician's advice. He did not develop any skin lesions after restarting diltiazem and atorvastatin on the insistence of his physician but these returned within a week after taking clopidogrel (75 mg/d) re-challenge (performed with his consent). Since then he has stopped all his drugs on his own and is free of psoriasis and has not developed any symptoms/signs of CAD.{Figure 1}{Figure 2}

 Discussion



Clopidogrel, a thienopyridine derivative, is metabolized to its active metabolite by cytochrome P450 and irreversibly inhibits the platelet aggregation induced by adenosine diphosphate by inhibiting P2Y 12 receptor. [2] Despite clinical concerns for its possible interaction with omeprazole, clopidogrel is considered to be a safe and effective medication for prevention of vascular events in patients with cerebrovascular or cardiovascular diseases associated with risk of thromboembolic events. [3] It is as effective as ticlopidine or aspirin but its combination with aspirin is presumed to be more effective than either agent alone. [4] Nausea, vomiting, diarrhea, abdominal discomfort and gastrointestinal bleeding, which may get aggravated with simultaneous use of NSAIDs, are its common adverse effects. Neutropenia and thrombotic thrombocytopenic purpura are rare but serious adverse effects. [3] Whereas severe skin hypersensitivity maculopapular rash, pruritus, fixed drug eruptions, urticaria and angioedema are not uncommon cutaneous adverse effects, suberythrodermic pustular psoriasis induced by clopidogrel is extremely rare. [5],[6],[7] Ticlopidine, another thienopyridine derivative, have similar pharmacological and adverse drug reactions profile. Initially, more common drugs like aspirin and atenolol were suspected to exacerbate/perpetuate psoriasis in our patient. However, he continued to have skin lesions long after these drugs were stopped. It is only when all the drugs including clopidogrel were stopped, the patient became free of skin lesions indicating the offending drug. We did not perform re-challenge with aspirin and atenolol (well-known to exacerbate psoriasis) and oral provocation test imputed his psoriasis lesions to clopidogrel. The causality as assessed by the World Health Organization Uppsala Monitoring Centre causality scale was certain in view of temporal relationship to drug intake, complete clearance and no recurrence of skin lesions after drug withdrawal (de-challenge) and recurrence after re-challenge. [8]

We report this case to highlight an uncommon side effect of a very commonly used drug that can have serious implications for psoriasis patients with cardiovascular comorbidities. Clopidogrel, ticlopidine or aspirin may not be useful alternatives here. Dipyridamole, another platelet aggregation inhibitor, which improves blood and oxygen circulation to the myocardium by inducing maximum dilatation of coronary vessels and enhances development of collateral vessels, can be a possible alternative. It is advisable to limit the use of clopidogrel/ticlopidine for pharmacotherapy to reduce the risk of death from thromboembolic events in patients of recent myocardial infarction or stroke rather than using it as prophylaxis or as an alternative to anticoagulants such as warfarin.

References

1Kawamura A, Ochiai T. Candesartan cilexetil induced pustular psoriasis. Eur J Dermatol 2003;13:406-7.
2Majerus PW, Tollfsen DM. Blood coagulation and anticoagulants, thrombolytic, andantiplateletdrugs: Antiplatelet drugs. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman Gilman's the Pharmacological Basis of Therapeutics. 11 th ed. NewYork: McGraw-Hill Medical Publishing Division; 2006. p. 1481-4.
3Depta JP, Bhatt DL. Omeprazole and clopidogrel: Should clinicians be worried? Cleve Clin J Med 2010;77:113-6.
4Yusuf S, Zhao F, Mehta SR, Chrolavicius S, Tognoni G, Fox KK, et al. Effects of clopidogrel in addition to aspirin in patients with acute coronary syndromes without ST-segment elevation. N Engl J Med 2001;345:494-502.
5Gowda RM, Misra D, Khan IA. Hypersensitivity skin rash: An adverse drug reaction to clopidogrel loading dose. Int J Cardiol 2004;95:333.
6Fischer TC, Worm M, Groneberg DA. Clopidogrel-associated angioedema. Am J Med 2003;114:77-8.
7Meissner M, Beier C, Wolter M, Kaufmann R, Gille J. Suberythrodermic pustular psoriasis induced by clopidogrel. Br J Dermatol 2006;155:630-1.
8Meyboom RH, Hekster YA, Egberts AC, Gribnau FW, Edwards IR. Causal or casual? The role of causality assessment in pharmacovigilance. Drug Saf 1997;17:374-89.